Gabapentin (marketed under the trade names Neurontin, Gralise, and Horizant) is an anticonvulsant medication used to treat partial seizures, postherpetic neuralgia, and other types of neuropathic pain.
The Horizant extended-release formulation is approved for the treatment of restless leg syndrome.
Though gabapentin abuse is relatively uncommon, studies have documented its misuse. Gabapentin abuse most often occurs in conjunction with other drugs, such as opioids, benzodiazepines, and alcohol.
Does Gabapentin Have a Withdrawal Syndrome?
Even those who take gabapentin as prescribed may develop some physical dependence; however, those who misuse it or abuse it recreationally may experience significant levels of dependence and withdrawal symptoms when they try to quit or slow its use. There are documented cases of withdrawal symptoms in people who took daily doses between 400mg to 8000mg for at least 3 weeks.
The gabapentin withdrawal syndrome may resemble some of the symptoms of alcohol and benzodiazepine withdrawal. This similarity may be due to the fact that gabapentin and these other substances all act on gamma-aminobutyric acid, or GABA, which is an inhibitory neurotransmitter in the brain.
The primary withdrawal symptoms associated with gabapentin use include:
- Sensitivity to light.
- Irregular heartbeat.
In addition, people who are taking gabapentin for seizures and suddenly stop taking it may experience a rebound in or increased frequency of seizure activity, including continuous, uncontrollable seizures (status epilepticus).
Withdrawal usually occurs within 12 hours to 7 days after quitting the medication. Though a withdrawal timeline hasn’t been clearly documented, some studies have noted symptoms that last up to 10 days.
Factors that can affect withdrawal include:
- Length of use.
- Medical or mental health problems.
- Concurrent use of other drugs or alcohol.
In some cases, individuals who are at risk of or are already displaying severe withdrawal symptoms may require intensive inpatient monitoring and medical withdrawal management if complications arise.
Experts recommend gradually smaller doses of gabapentin to safely and comfortably wean a person off the medication. Such tapering schedules are commonly used with medications like gabapentin that have the potential to produce adverse withdrawal effects when being discontinued.